Tumor necrosis factor–α (TNF-α) is a well-studied proinflammatory cytokine that contributes to the pathogenesis of immune and infectious diseases. TNF-α effects are mediated by signaling through TNF-α receptors, which are present ubiquitously.1 Limiting the actions of TNF-α, either by blocking the receptor or inhibiting circulating (free) TNF-α, is a useful treatment strategy in autoimmune disorders with prominent inflammation, such as inflammatory bowel disease and rheumatoid arthritis (RA). However, when treatment with agents that inhibit TNF-α function was applied to multiple sclerosis (MS), an unanticipated worsening was observed. The clinical trial of lenercept (a recombinant TNF-α receptor–immunoglobulin 1g fusion protein that protected against experimental autoimmune encephalitis) for the treatment of relapsing-remitting multiple sclerosis was stopped prematurely when the treatment arm was noted to have earlier and more frequent exacerbations.2 TNF-α antagonists are therefore contraindicated in patients with MS. In patients with no history of demyelinating disease, TNF-α antagonism has led to unmasking of demyelinating events with a clinical pattern typical of that seen in MS.3 All CNS cases of demyelinating disease to date have been based on clinical, laboratory, and radiographic findings. Herein we present a unique case of histologically confirmed demyelination following treatment with TNFα inhibitors.
No takes yet. Share an insight, caveat, or question.
Bradshaw et al. (2016) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: